Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 166, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2025, 7:56 PM CDT for 6 counties in Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2025, 7:56 PM CDT (00:56 UTC)
- Expired
- Jul 10, 2025, 8:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 8:10 PM CDT | TSTM WND GST 58 | 2 Ese Ulysses, KS | Ambient Weather Network site Videra_Weather. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -363 J/kg
- Mixed-layer LCL
- 2759 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946
WUUS53 KDDC 110056
SVRDDC
KSC055-067-075-081-093-187-110145-
/O.NEW.KDDC.SV.W.0166.250711T0056Z-250711T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
756 PM CDT Thu Jul 10 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Hamilton County in southwestern Kansas...
Kearny County in southwestern Kansas...
Finney County in southwestern Kansas...
Grant County in southwestern Kansas...
Stanton County in southwestern Kansas...
Western Haskell County in southwestern Kansas...
* Until 845 PM CDT/745 PM MDT/.
* At 756 PM CDT/656 PM MDT/, severe thunderstorms were located along
a line extending from 14 miles south of Leoti to near Johnson City,
moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Big Bow around 800 PM CDT.
Lakin around 805 PM CDT.
Ulysses around 810 PM CDT.
Deerfield around 815 PM CDT.
Other locations in the path of these severe thunderstorms include
Holcomb, Hickok, Garden City and Ryus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3789 10204 3826 10196 3826 10049 3800 10064
3800 10066 3795 10066 3739 10098 3739 10204
TIME...MOT...LOC 0056Z 289DEG 35KT 3828 10127 3755 10168
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER1 follow-up statement
117 WWUS53 KDDC 110131 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 831 PM CDT Thu Jul 10 2025 KSC055-067-081-093-110141- /O.CAN.KDDC.SV.W.0166.000000T0000Z-250711T0145Z/ Kearny KS-Finney KS-Grant KS-Haskell KS- 831 PM CDT Thu Jul 10 2025 ...THE SEVERE THUNDERSTORM WARNING FOR KEARNY...FINNEY...GRANT AND WESTERN HASKELL COUNTIES IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900 PM MDT/ for southwestern Kansas. && LAT...LON 3774 10204 3783 10153 3739 10153 3739 10204 TIME...MOT...LOC 0131Z 289DEG 35KT 3817 10087 3744 10128 $$ KSC075-187-110145- /O.CON.KDDC.SV.W.0166.000000T0000Z-250711T0145Z/ Hamilton KS-Stanton KS- 831 PM CDT Thu Jul 10 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT/745 PM MDT/ FOR SOUTHERN HAMILTON AND STANTON COUNTIES... At 831 PM CDT/731 PM MDT/, severe thunderstorms were located along a line extending from near Friend to 8 miles south of Hickok, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe thunderstorms will remain over mainly rural areas of southern Hamilton and Stanton Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3774 10204 3783 10153 3739 10153 3739 10204 TIME...MOT...LOC 0131Z 289DEG 35KT 3817 10087 3744 10128 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:21 PM CDT, 1 hour 35 minutes earlier. Its key messages:
- Numerous strong to severe thunderstorm late this afternoon and this evening with initial storms developing in the 3-4 PM CDT time frame, between Highway 83 and the Colorado line
- The main severe weather risk will be damaging straight line winds. There is a 10% chance of 75 mph or greater thunderstorm wind gusts with 25 miles of a point, generally west of a Liberal to Dodge City to Hays line.
- Given the fairly quick moving line of storms, the potential for excessive rainfall/flooding is quite low, but some areas will still see around an inch of rain locally.
Area forecast discussion, Jul 10, 6:21 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 621 PM CDT Thu Jul 10 2025 .KEY MESSAGES... - Numerous strong to severe thunderstorm late this afternoon and this evening with initial storms developing in the 3-4 PM CDT time frame, between Highway 83 and the Colorado line - The main severe weather risk will be damaging straight line winds. There is a 10% chance of 75 mph or greater thunderstorm wind gusts with 25 miles of a point, generally west of a Liberal to Dodge City to Hays line. - Given the fairly quick moving line of storms, the potential for excessive rainfall/flooding is quite low, but some areas will still see around an inch of rain locally. && .DISCUSSION... Issued at 233 PM CDT Thu Jul 10 2025 A fairly widespread strong/severe thunderstorm event is still on track for late this afternoon and evening. Water vapor loop and RAP objective analysis fields showed a low amplitude, yet strong shortwave trough moving across northern Colorado and southern Wyoming. The exit region of a 250mb jet streak (55-60 knot jet core) was entering eastern Colorado and far western Kansas, marking the leading edge of strongest forcing for ascent. At the surface, a trough axis with fairly strong zone of convergence extended from between Springfield, CO and Elkhart, KS north-northeastward to between Leoti and Scott City, KS. This will most likely be the initial zone of deep moist convection initiation sometime in the 20- 21Z time frame. SBCAPE in this region is around 3000 J/kg on a surface parcel of mid 90s over lower to mid 60s dewpoint. Dewpoints did not quite mix out as much as models earlier indicated, thus greater surface-based instability supporting stronger convection. Deep layer shear looks pretty good as well with 6km AGL winds around 30 knots from the west with 500m AGL winds SSW at 20 to 30 knots for a shear magnitude of around 30 knots in this layer, which is supportive of organized multicell and even some incipient supercell structures before cold pools become dominant and upscale growth ensues later this evening. The 1630Z SPC Day One outlook of 10% "Hatched" area for significant wind (defined as peak thunderstorm wind gusts of 75+ mph) looks pretty good with intense downdraft potential given the fairly high CAPE, Downdraft CAPE of 1500-2000 J/kg, and the deep layer shear supporting well-organized updrafts with fairly good potential for strong mid-altitude radial convergence (MARC) radar signatures with the strongest storms supporting 70 to 80 mph gusts. This is most likely early on in the event before outflows really run amuk, generally west of a Liberal to Dodge to Hays line and mainly prior to 9 PM CDT (02Z). Beyond tonight, the forecast has not changed all that much, as we are still looking at a cold front pushing south over the weekend. A pre-frontal trough will lead to northeasterly winds Friday afternoon, but the air mass will still be quite warm supporting highs well into the lower 90s, and a weak cap will support renewed thunderstorm development in vicinity of this trough axis. The cooler air upstream will not arrive until later Friday evening/night with 850mb temperatures dropping into the teens. This refreshing air mass from up north will lead to a "cooler" Saturday with highs generally in the lower to mid 80s. Temperatures will climb back to around 90 by Sunday with similar temperatures Monday. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 619 PM CDT Thu Jul 10 2025 A line of thunderstorms are expected to move through the area tonight bringing MVFR to IFR ceilings and visibilities to the TAF sites. Winds will start out form the south, shifting to the northwest by tomorrow morning. Strong gusts are possible with these storms. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Umscheid AVIATION...Hovorka_42
Hazardous weather outlook, Jul 10, 4:28 AM CDT, 15 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 428 AM CDT Thu Jul 10 2025 KSZ030-031-043>046-061>066-074>081-084>090-110930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 428 AM CDT Thu Jul 10 2025 /328 AM MDT Thu Jul 10 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A line of thunderstorms will move across western Kansas this evening. Wind gusts as high as 60 to 70 mph are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday and Friday night. These storms could contain hail to quarter size and wind gusts as high as 60 mph. .SPOTTER INFORMATION STATEMENT... Reports of severe weather are always greatly appreciated.
In the hours before
Local storm report, Jul 10, 7:19 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
719 PM CDT Thu Jul 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM Tstm Wnd Gst 1 E Syracuse 37.98N 101.74W
07/10/2025 M62 MPH Hamilton KS Mesonet
Report from mesonet station.
&&
jdfLocal storm report, Jul 10, 7:24 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
724 PM CDT Thu Jul 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tstm Wnd Gst 1 N Syracuse 38.00N 101.75W
07/10/2025 M69 MPH Hamilton KS AWOS
AWOS station K3K3 Syracuse.
&&Local storm report, Jul 10, 7:36 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
736 PM CDT Thu Jul 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tstm Wnd Gst 1 S Coolidge 38.03N 102.01W
07/10/2025 M58 MPH Hamilton KS Mesonet
Mesonet K5COO.
&&
ASLocal storm report, Jul 10, 7:46 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
746 PM CDT Thu Jul 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Tstm Wnd Gst 11 NW Lakin 38.06N 101.40W
07/10/2025 M58 MPH Kearny KS Public
Ambient Weather Network site NWKECounty.
&&
ASLocal storm report, Jul 10, 7:51 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
751 PM CDT Thu Jul 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Tstm Wnd Gst 16 NNE Kendall 38.14N 101.42W
07/10/2025 M58 MPH Kearny KS Mesonet
Personal Weather Station KKSLAKIN28.
&&
ASLocal storm report, Jul 10, 7:53 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
753 PM CDT Thu Jul 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM Tstm Wnd Gst 1 E Kendall 37.93N 101.52W
07/10/2025 M61 MPH Kearny KS Mesonet
Mesonet D5288.
&&
ASThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny, Stanton | 48 min |
| Jul 10, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 52 min |
| Jul 10, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 48 min |
| Jul 10, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Grant, Gray, Haskell, Hodgeman and 1 more | 45 min |
| Jul 10, 9:07 PM CDT | Special Weather Statement | DDC | Clark, Edwards, Ford, Gray, Hodgeman, Kiowa and 4 more | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.